Hail, Sioux
- When
- May 26, 1:51 PM MST to 1:55 PM MST
- Where
- Sioux County, 0.69 mi N of Agate
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.430, -103.790
Several strong to severe thunderstorms moved across the Nebraska Panhandle producing large hail, damaging winds and a noted tornado near Agate Fossil Bed National Monument. Multiple photos and video confirmed evidence of tornado near the Agate Fossil Bed National Monument.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Several strong to severe thunderstorms moved across the Nebraska Panhandle producing large hail, damaging winds and a noted tornado near Agate Fossil Bed National Monument. Multiple photos and video confirmed evidence of tornado near the Agate Fossil Bed National Monument. Tornado remained over rural areas producing no discernable damage to rate other than unknown. Given sparse information and lack of damage, tornado path and width are estimates. In addition hail up to the size of baseballs were reported in the strongest storms on the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 26, 12:41 PM MST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 141 PM MDT Wed May 26 2021 .SHORT TERM...(This evening through Thursday night) Issued at 130 PM MDT Wed May 26 2021 ...Severe thunderstorms expected to develop over the next few hours across far eastern Wyoming and western Nebraska... ...Severe Thunderstorm Watch in effect until 900 PM MDT for the eastern Wyoming plains and western Nebraska... Primary forecast concern over the next 48 hours will be the severe weather potential over far eastern Wyoming and western Nebraska this afternoon and through early this evening. A Severe Thunderstorm Watch has been issued for areas along and east of the I-25 corridor into the western Nebraska Panhandle until 9 PM late this evening. Convection will likely start increasing in coverage over the next hour or so, so will keep discussion short. Current surface analysis shows the surface low pressure near the central Laramie Range with a trough off lower pressure extending south into Colorado along the cold front. Warm front extends eastward from the surface low into the central Nebraska panhandle, parallel to the North Platte River Valley. This warm sector, and north of the warm sector, will be the focus for strong to severe thunderstorms over the next 6 hours. Mesoscale analysis across the region shows a continuation of destabilizing BL conditions east of the Laramie Range early this afternoon, with a few cells already starting to pop up near Wheatland and Chugwater. ML CAPE values are steadily increasing above 1000 to 1500 j/kg early this afternoon. There is still a decent CAP inversion in place, but expect the CIN to gradually decrease as we warm up in addition to the additional forcing from the frontal system. Large hail and strong damaging winds look like the primary threats from these thunderstorms, with increasing risk near the Nebraska Wyoming border and across the western Nebraska panhandle. A few tornadoes can not be ruled out as well, mainly from near Lusk/Torrington Wyoming southeast across central and southern Nebraska Panhandle. Decent 0-3 km CAPE values in the boundary layer based on the NAM and GFS, high lapse rates, and 0-1km helicity expected to increase over 150 over the next few hours will result in a decent chance for tornadogenesis into this evening. However, the quicker these storms become linear lines of storms, the lesser than overall tornado chance will become this evening. Activity should exit the western Nebraska panhandle between 6 to 8 pm this evening (00z to 02z) with cooler temperatures expected overnight. A few locations may see some patchy frost across the valleys of Carbon and Albany counties. A much drier airmass will be over the area on Thursday with a small chance of a few brief showers or thunder showers, mainly near the ridges and mountains across the area. Kept most of the forecast dry for Thursday afternoon with highs in the upper 50s to upper 60s. .LONG TERM...(Friday through Tuesday) Issued at 316 AM MDT Wed May 26 2021 Unsettled weather for the Memorial Day holiday weekend expected across much of the area that will impact outdoor activities. A cold front moves through the CWA from the north Friday and stalls across our western zones through the weekend. GFS a bit more aggressive on moderate rainfall Saturday across Carbon and Albany Counties. Will need to watch Saturday as this heavier precip looks to fall over the Mullen burn scar if the GFS solution comes true. Both the GFS and ECMWF continue to agree on Sunday being the wettest day with widespread moderate to locally heavy rainfall. Multiple upper shortwaves interact with the stalled out surface boundary creating unsettled weather through at least Monday before the 700mb low tracks east from Colorado into central Nebraska. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1124 AM MDT Wed May 26 2021 Thunderstorms will impact all TAF sites across the western Nebraska Panhandle today but until 22Z all TAF sites across the region are in VFR conditions. Thunderstorms will begin across southeastern Wyoming impacting KCYS and KLAR leading strong wind gusts up to 40kts until 04Z. The western Nebraska Panhandle will begin to drop in visibility starting 22Z across all sites to MVFR then IFR conditions due to low cloud bases and thunderstorms. Wind gusts up to 40kts is expected for all Nebraska sites. This will continue until 6Z and fog impacts will begin this evening into early Thursday morning for all Nebraska TAF sites. Thunderstorm motion will move eastward this afternoon from southeastern Wyoming into central Nebraska. && .FIRE WEATHER... Issued at 1238 PM MDT Wed May 26 2021 Fire weather concerns will remain low for the rest of this week and through next weekend with green fuels and daytime humidities above 30 percent along and east of the Interstate 25 corridor. Daytime relative humidity will be low west of I-25, and especially Carbon County, over the next few days with breezy winds in the afternoon. Wetting rainfall possible later this weekend and into early next week with cooler temperatures. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...GCC AVIATION...AW FIRE WEATHER...TJT
Hazardous Weather Outlook National Weather Service Cheyenne WY 152 PM MDT Wed May 26 2021 NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-118-119- 272000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 152 PM MDT Wed May 26 2021 This hazardous weather outlook is for the western Nebraska Panhandle, east central Wyoming, and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a slight risk to enhanced risk for severe thunderstorms this afternoon and this evening, mainly east of a line from Lusk to Pine Bluffs Wyoming, including all of the western Nebraska panhandle. A Severe Thunderstorm Watch is in effect until 900 PM late this evening for large hail, frequent lightning, and damaging winds. A tornado or two can not be ruled out as well. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Showers and thunderstorms are likely this weekend into early next week. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service. WYZ103>105-109>117-272000- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 152 PM MDT Wed May 26 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A few strong thunderstorms are possible along and just west of the Laramie Range this afternoon and into this evening. Small hail and brief strong gusty winds are possible with these thunderstorms. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Showers and thunderstorms are likely this weekend into early next week. .Spotter information statement... Spotters are encouraged to report hail and damaging wind gusts to the Cheyenne, Wyoming National Weather Service.
Special Weather Statement National Weather Service Cheyenne WY 126 PM MDT Wed May 26 2021 WYZ110-270000- North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 126 PM MDT Wed May 26 2021 ...LOCALIZED STRONG WIND GUSTS NEAR ARLINGTON THIS AFTERNOON... Current wind sensors show west to southwest winds gusting up to 65 MPH near the Arlington area, with gusts between 35 to 45 MPH else where along I-80 between mile markers 240 to 290 along Interstate 80. This winds will occasionally persist until a surface cold front pushes through the area this evening. If you are traveling along Interstate 80 between Laramie and Rawlins, please use caution while driving, especially if traveling in a high profile vehicle. TT
Special Weather Statement
National Weather Service Cheyenne WY
225 PM MDT Wed May 26 2021
NEZ002-095-262115-
Dawes NE-North Sioux NE-
225 PM MDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWES AND NORTHERN SIOUX
COUNTIES UNTIL 315 PM MDT...
At 224 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrison, or 31 miles east of Lusk, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chadron, Harrison, Fort Robinson Campground, Whitney Lake, Montrose,
Chadron Airport and Whitney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4261 10391 4278 10403 4301 10379 4300 10336
4278 10293
TIME...MOT...LOC 2024Z 240DEG 39KT 4275 10384
TrudelSpecial Weather Statement National Weather Service Cheyenne WY 250 PM MDT Wed May 26 2021 NEZ002-003-095-096-262130- Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE- 250 PM MDT Wed May 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE... SOUTHWESTERN DAWES AND EAST CENTRAL SIOUX COUNTIES UNTIL 330 PM MDT... At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near Agate Bed National Monument, or 34 miles northeast of Torrington, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Agate Bed National Monument and Marsland. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for the Panhandle of Nebraska. LAT...LON 4230 10371 4245 10385 4271 10356 4246 10319 TIME...MOT...LOC 2050Z 231DEG 24KT 4242 10370 Trudel
The Cheyenne radar (KCYS), 165 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
15 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Observer noted widespread power outages at the Red Cloud Campground with several inch diameter tree limbs downed.
Multiple photos and video confirmed evidence of landspout tornado near the Agate Fossil Bed National Monument. Landspout remained over rural areas producing no discernable damage to rate other than unknown. Given sparse information and lack of damage, path and width are estimates.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyThe tornado archive for Nebraska, 2021Warnings in Nebraska, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953745, 953746, 953747, 953762, 953764, 953748, 953749, 953750, 953751, 953752, 953754, 953755, 956711, 953756, 953757, 953758, 953759, 953760, 953761.